Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 12, NWS Elko, NV

May 15, 20194 counties in Nevada

NWS Elko, NV issued this wind advisory at May 15, 2019, 4:45 AM PDT for 4 counties in Nevada. It took effect at May 15, 2019, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 15, 2019, 4:45 AM PDT (11:45 UTC)
In effect from
May 15, 2019, 11:00 AM PDT
Expired
May 15, 2019, 9:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2019-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2019-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS75 KLKN 151145
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
445 AM PDT Wed May 15 2019

NVZ035-037-040-041-160400-
/O.NEW.KLKN.WI.Y.0012.190515T1800Z-190516T0400Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
445 AM PDT Wed May 15 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT
THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM this morning to 9 PM PDT this
evening. 


* WINDS...South winds 25 to 35 mph gusting to near 50 mph. 

* TIMING...Winds will increase late this morning and strongest
  winds will occur during the afternoon hours. Winds will decrease
  later in the evening. 

* IMPACTS...The strong winds will blow away loose and unanchored 
  property as well as make travel difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

90/84
1 follow-up statement
129 
WWUS75 KLKN 152109
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
209 PM PDT Wed May 15 2019

NVZ035-037-040-041-160400-
/O.CON.KLKN.WI.Y.0012.000000T0000Z-190516T0400Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
209 PM PDT Wed May 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...South winds 25 to 35 mph gusting to near 50 mph.

* TIMING...Strongest winds will occur during the afternoon hours,
  then decrease later in the evening. 

* IMPACTS...The strong winds will blow away loose and unanchored
  property as well as make travel difficult, especially for high
  profile vehicles. Summits and higher elevation areas can expect
  some of the strongest winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

JR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 15, 3:28 AM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 15, 3:28 AM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Elko NV
328 AM PDT Wed May 15 2019

.SYNOPSIS...Isolated afternoon showers and thunderstorms are
expected today mainly in northwestern Nevada. Otherwise mainly
cloudy today with mild temperatures. Breezy in the north to windy
in central Nevada this afternoon and evening. A cold front will
move through the region on Thursday bringing widespread showers
with thunderstorms to most of Nevada. Much colder temperatures
are expected beginning on Thursday.

&&

.SHORT TERM...Today through Thursday

Broad trof of low pressure in the Pacific will be approaching the
California coast this afternoon and showers and isolated
thunderstorms will begin moving into Humboldt counties and perhaps
northern Elko County. All other areas of northern and central
Nevada will be cloudy with breezy to windy south winds. Strongest
winds will be in the higher elevations of central Nevada, and
while some valleys may flirt with advisory levels winds at times,
it appears that widespread advisory level conditions will not be
reached. Temperatures look like they may cool a little today,
especially in northwest Nevada. Guidance is suggesting quite a bit
more cooling today but feel that the strong south flow will keep
things a little warmer one last day, so kept towards the warmer
blends instead of guidance.

By Thursday morning the low should begin to move onshore in the
vicinity of the northern California/Oregon border. Showers should
become pretty widespread across Nevada through the day on
Thursday as there is a good amount of moisture to work with. Many
area should see .50-.75 inches of QPF by the end of Friday.
Instability looks best on Thursday in eastern Nevada, but even
there it may be pretty marginal so thunderstorm activity looks at
this time like it will be mainly isolated, as the better
instability looks to be east of us in Utah. Much cooler on
Thursday as the cooler airmass takes over, with a good 10-15
degree temperature drop and highs were trended down.

.LONG TERM...Thursday night through next Tuesday. Models are in
good agreement through the weekend, then diverge into early next
week. Lingering showers over the region Thursday night in the wake
of a cold front that will have passed west to east across the CWA
Thursday afternoon and evening. Low temperatures Thursday night
into early Friday morning will range from the mid 20s to mid 30s
as trough energy sits over NV, with snow levels expected to lower
down to around 5800 to 6300 feet. Summits and valley locations
with elevations at or above 6500 feet may see between a half inch
and perhaps 2 inches of snow by Friday morning. Lingering showers
on Friday with snow levels rising to roughly 6500-7000 feet with
most valley locations seeing rain showers. Showers end briefly
from Friday night into Saturday, however more moisture spreads in
from CA late Saturday afternoon and evening. This second system
will initially be warmer, however cooler temperatures are expected
on Sunday with well below normal afternoon highs. Snow levels are
expected to lower back down to around 5500 feet Sunday evening and
night with light rain or snow possible into Monday morning.
Continued light to locally moderate valley rain and mountain snow
showers Monday into Tuesday. At this time not expecting any
significant snow amounts in the long term.

&&

.AVIATION...VFR conditions are expected at all terminals through
Wednesday afternoon, though it will become breezy to windy across
the region especially at KELY and KTPH where south winds will
gust 35 to 40 kts. A few showers and thunderstorms will begin to
spread into western Nevada during the afternoon and early evening
in the vicinity of KWMC to maybe as far east as KBAM. A strong
upper level trough and surface cold front will then move across
the state on Thursday producing numerous showers and scattered
thunderstorms that will be followed by colder and unsettled
weather through the weekend.

&&

.FIRE WEATHER...FW zones 467 and 468 will see isolated
thunderstorms today, otherwise dry and warm conditions today.
Showers will become widespread across Nevada on Thursday along
with isolated thunderstorms and wetting rains are expected for
many areas. Gusty south winds are expected today ahead of the
system, strongest in FW zones 454, 455, and 457, where winds could
gust to near 45 mph at times this afternoon.

&&

.HYDROLOGY...One last day of above normal temperatures today with
some melting of the higher elevation snow pack, and in turn,
increased diurnal flows to some streams and small rivers coming
off snow covered mountains. One of the main concerns in the very
near term will be Lamoille Creek where evening flows are expected
to peak near minor flood stage today.

The Owyhee River in northern Elko County continues to run high as
water spills over Wild Horse Dam, which may lead to minor flooding
downstream of the dam.

A storm system on Thursday will bring much cooler weather through
at least the beginning of next week. Not only will this halt the
melting of the higher elevation snowpack, but some additional snow
may be added to the higher peaks.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/98/95/90

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.